Oxycodone Withdrawal Symptoms

Oxycodone Withdrawal Symptoms

Oxycodone withdrawal symptoms are described as some of the worst withdrawal symptoms in the opiate family. The reason for this is because oxycodone is a fast acting, short lasting medication for intense and chronic pain to help improve quality of life. Oxycodone is usually prescribed for those with cancer, and for those who have been in some sort of accident or have had some kind of surgery that leaves them in chronic pain.

Oxycodone was manufactured in Germany in 1916 and is a derivative of the drugs morphine and heroin. Oxycodone has many of the same effects as heroin and is just as addictive. It tends to be more socially accepted in comparison with heroin because it is a medication not an illicit drug. Some of the street names for oxycodone are “hillbilly heroin, blues, OC’s, Oxys, pills, OC 80’s”. Just as with heroin, oxycodone is extremely habit forming and you do not have to be taking the drug recreationally; you can also be prescribed oxycodone and become physically dependent.

Taking oxycodone regularly can cause you to build a tolerance as with most opiates. This is because oxycodone attaches itself to the opiate receptors in the brain causing a change in brain chemistry. This tolerance causes a user to need more and more oxycodone to continue getting the desired pain relieving effects or “high”.

A user who is taking oxycodone for recreational purposes is trying to achieve a “high” much like heroin. Oxycodone can be snorted, taken orally or injected. The effects of taking this drug recreationally can range from intense euphoria, drowsiness, all the way to hyperactivity. After a certain period of time, whether oxycodone has been taken recreationally or as prescribed; a user will become physically dependent. How long it takes to become physically dependent on oxycodone depends on the person, how much they have been taking and for what length of time they have been taking oxycodone. After a user becomes physically dependent on oxycodone, if they rapidly decrease their use or stop “cold turkey” they will inevitably experience oxycodone withdrawal symptoms. These oxycodone withdrawal symptoms can begin a few hours after stopping use and last weeks; this can vary from person to person. Oxycodone withdrawal symptoms are not fatal although they are very painful, extremely uncomfortable and frightening.

Here are some examples of what to expect from oxycodone withdrawal symptoms, these can vary and are not limited to:

  • Abnormal skin sensations
  • Aches and pains
  • Anxiety
  • Cold- or flu-like symptoms
  • Diarrhea
  • Fever
  • Goose bumps
  • Headaches
  • Loss of appetite
  • Mood swings
  • Nausea
  • Pain
  • Rapid heartbeat
  • Rigid muscles
  • Runny nose
  • Seeing, hearing, or feeling things that are not there
  • Shivering or tremors
  • Sleeping difficulties
  • Sneezing
  • Sweating
  • Trouble sleeping
  • Vomiting

If a user is experiencing any of these oxycodone withdrawal symptoms they may think it’s a better idea to just continue using oxycodone rather than deal with the withdrawal symptoms. This leads to a longer period of habitual oxycodone use. It is recommended that a user who is experiencing any oxycodone withdrawal symptoms seek outside help from a medical detox or healthcare professional even though the symptoms are not fatal. There are medications now to ease the pain of oxycodone withdrawal and a medical detox will allow for the most comfortable oxycodone withdrawal that is available. Withdrawal from any drug is extremely frightening, so seek help.